A 46-year-old man of Iranian origin presented with a 4-day history of colicky abdominal pain and absolute constipation on a background of several weeks of irritability and malaise. He had smoked 10 g of opium per week for a year and a half. On examination, he had diffuse abdominal tenderness and faecal loading. This was cleared, but the abdominal pain, nausea and vomiting persisted. He had extravascular haemolytic anaemia with punctate basophilic stippling on blood film. The patient's serum lead concentration was substantially elevated and he perhaps demonstrated Burton's line. The patient underwent chelation therapy and has recovered clinically and biochemically. Public health experts were notified and conducted an assessment of the risk to the patient and others; their lead exposure questionnaire was subsequently amended. This is an important case report of a UK resident describing lead toxicity secondary to the inhalation of opium.
Statistics from Altmetric.com
Contributors AA was lead for writing the manuscript and coordinating the manuscript submission. KF was involved in conducting the Public Health England assessment and was the lead for the section describing that assessment. AA, SD, TH and MK were involved in investigating the differential diagnosis, the data interpretation and the management of the patient. AA, KF, SD, TH and MK were all involved in searching the literature, editing and refining the manuscript.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.